May 17, 2004
Daily Care, Insulin
Question from Plymouth, Ohio, USA:
My child has been a diabetic for three months and we are doing relatively well. I am teacher and will be off the entire summer. What would happen if I changed her entire schedule? For example, instead of 6:30 a.m., I would like to give her morning shot at 8 a.m. She now gets five units of NPH, and one-half a unit of Humalog at 6:30 a.m., one unit of Humalog at 5 p.m. and one unit of NPH at 8:00p.m. Can I give both shots later? Also, when should I consider getting her the pump? My doctor says to wait one year.
I am so surprised that this question is not asked more often. Maybe people just go on doing what they generally do or make changes and “damn the torpedoes, full speed ahead.”
I certainly suggest you get the input from your own diabetes team as they may have some specific considerations for you and your child; but, in general, if you are making a time-shift change, then just change. If breakfast and other meals are similarly altered and bedtime is altered by similar amounts of time, there should be no issue in just “changing.” If bedtime, for example, would not be altered, then your diabetes team might wish to adjust the other insulin dosages.
Additional comments from Brenda Hitchcock:
With respect to your second question, please see a recent reply posted at Ask the Diabetes Team.